Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 4, NWS Blacksburg, VA

July 15, 2023Alleghany County, Ashe County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jul 15, 2023, 6:13 PM EDT for Alleghany County, Ashe County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2023, 6:13 PM EDT (22:13 UTC)
Expired
Jul 15, 2023, 6:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alleghany County, NC, Ashe County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WFUS51 KRNK 152213
TORRNK
NCC005-009-152245-
/O.NEW.KRNK.TO.W.0004.230715T2213Z-230715T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
613 PM EDT Sat Jul 15 2023

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  West central Alleghany County in northwestern North Carolina...
  Eastern Ashe County in northwestern North Carolina...

* Until 645 PM EDT.
    
* At 613 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Scottville, or near Laurel Springs, moving east at
  15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Scottville...
  and Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3644 8135 3648 8135 3652 8119 3644 8118
TIME...MOT...LOC 2213Z 262DEG 11KT 3647 8129 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DS
2 follow-up statements
882 
WWUS51 KRNK 152226
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
626 PM EDT Sat Jul 15 2023

NCC009-152235-
/O.CAN.KRNK.TO.W.0004.000000T0000Z-230715T2245Z/
Ashe NC-
626 PM EDT Sat Jul 15 2023

...THE TORNADO WARNING FOR EASTERN ASHE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3652 8119 3644 8118 3644 8126 3649 8130
TIME...MOT...LOC 2225Z 262DEG 11KT 3648 8124 

$$

NCC005-152245-
/O.CON.KRNK.TO.W.0004.000000T0000Z-230715T2245Z/
Alleghany NC-
626 PM EDT Sat Jul 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR 
WEST CENTRAL ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
    
At 625 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Scottville, or near Laurel Springs, moving east at
15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stratford...
and Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3652 8119 3644 8118 3644 8126 3649 8130
TIME...MOT...LOC 2225Z 262DEG 11KT 3648 8124 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

DS
666 
WWUS51 KRNK 152245
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT Sat Jul 15 2023

NCC005-152255-
/O.EXP.KRNK.TO.W.0004.000000T0000Z-230715T2245Z/
Alleghany NC-
645 PM EDT Sat Jul 15 2023

...THE TORNADO WARNING FOR WEST CENTRAL ALLEGHANY COUNTY IN 
NORTHWESTERN NORTH CAROLINA HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3652 8119 3644 8118 3644 8126 3649 8130
TIME...MOT...LOC 2245Z 262DEG 11KT 3649 8117 

$$

DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:38 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 2:38 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Sat Jul 15 2023

.SYNOPSIS...
Low pressure will move through the area tonight then east
of the area Sunday. Scattered to numerous showers and
thunderstorms are expected through early tonight, then drying
out for Sunday. Another disturbance will pass across the
region Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Saturday...

Scattered to numerous showers and thunderstorms through early
tonight...then drying out for Sunday.

Forecast reflects high probability for showers and thunderstorms
through early tonight as an area of low pressure works its way
across the region. Soundings support robust thermals through
this evening with SBCAPE pushing 2500 j/kg. Mean wind is from
230 deg at close to 20 mph...so expecting storm cells to move
from southwest to northeast and remain progressive. This is a
good thing since PWAT values are near 1.80 suggesting storms
will be rain efficient. Dry pockets of air still evident is some
of the upper layers of the atmosphere (per morning RNK sounding),
so will have to watch for potential microbursts with the
stronger storms. Weather threats through this evening...
localized torrential downpours, strong wind gusts, and
cloud to ground lightning.

Convective Allowing Models (CAMS) suggest it may take until
midnight or 2AM time frame before deep convection completely
clears the forecast area followed by partial clearing. Similar
to last night, may end up with areas of fog or stratus, followed
by bonafide clearing for Sunday as winds become northwesterly
behind the departing upper level trof.

No change in airmass expected tonight, with dewpoints near 70
supporting muggy conditions overnight and temperatures hard
pressed to fall much below 70. Better mixing from a west-
northwest downslope wind should allow dewpoints to fall into the
lower to mid 60s Sunday afternoon, so not as bad for Sunday
night. Temperatures Sunday will top out near the seasonal norm
with highs in the upper 70s to mid 80s along/west of
the Blue Ridge, to upper 80s/near 90 east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 148 PM EDT Saturday...

Quieter start to the week.

A cold front will push east to the Atlantic ocean Sunday night.
High pressure in the Ohio Valley will build east into our region.
It will be mostly clear with a light northwest flow Sunday night.
Low temperatures will range from the mid 50s in the mountains to the
mid 60s in the Piedmont.

A shortwave rotating around the base of the upper trough Monday may
generate showers and thunderstorms Monday into Monday night
especially in our western mountain areas near the WV/VA border.

High temperatures Monday will vary from the mid 70s in the mountains
to the lower 90s in the Piedmont. Low temperatures Monday night will
be mild with readings from around 60 degrees to the upper 60s.

Moderate confidences in the Short Term Forecast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 148 PM EDT Saturday...

 Storm chances continue for parts of the area each day with
near to slightly above normal temperatures.

An upper ridge will remain parked over the Desert Southwest and the
mean mid/upper trof holds in the East.  An active weather pattern
expected for our region with northwest flow aloft and multiple upper
shortwaves and troughs tracking through the upper flow. Initially,
the better chances for convection look to be in north and west
portions of the forecast area. However, can not rule out some more
organized clusters or MCS crossing further into the area given such
a setup, which guidance frequently struggles to resolve.

The pattern could amplify at the end of the week, which could drive
a cold front southeastward across the area around Friday. If the
timing right, we might be able to get some drier air for the weekend.

Temperatures should remain near to slightly above climo norms.

Forecast confidence in Long Term Period is medium.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

High confidence for scattered to numerous SHRA/TSRA through
this evening associated with sub-VFR VSBY/CIGS. Mean wind is
from 230 deg at 18kts, so individual storm cells will be moving
from SW- NE while the overall area of shower/storm activity will
propagate slowly to the east as we progress through the
remainder of the afternoon and evening. It may take until
Midnight-2AM time frame before showers move east any out of the
RNK service area. Even after the rain ends, expect development
of stratus and fog for the late night and early morning Sunday.

Conditions are expected to improved to VFR for Sunday afternoon.

EXTENDED AVIATION OUTLOOK...
Sunday looks less active per latest model solutions so outside
of any isolated storms expected VFR conditions.

Another upper level disturbance is expected to cross the region
late Monday or Monday night associated with the next best chance
for SHRA/TSRA, otherwise mainly VFR conditions are expected
through midweek aside from late night and early morning
stratus/fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Jul 15, 2:24 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Sat Jul 15 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
224 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could become strong to
severe with damaging winds, isolated large hail, and localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 15, 4:55 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Sat Jul 15 2023

NCZ001-152130-
Ashe NC-
455 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
northwestern Ashe County through 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashland, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Ashland...
Nella...
Trout...
and Flatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3646 8170 3654 8170 3658 8150 3658 8146
      3636 8144 3635 8164 3638 8171
TIME...MOT...LOC 2055Z 246DEG 16KT 3644 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 15, 5:00 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT Sat Jul 15 2023

VAZ009-152115-
Smyth VA-
500 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
central Smyth County through 515 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adwolf, or near Marion, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Adwolf...
Hungry Mother State Park...
Thomas Bridge...
and Atkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3687 8164 3695 8147 3674 8137 3674 8138
      3672 8160
TIME...MOT...LOC 2059Z 246DEG 16KT 3682 8157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 15, 5:30 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Sat Jul 15 2023

VAZ034-035-045-152145-
Amherst VA-Campbell VA-Bedford VA-
530 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
east central Bedford, and south central Amherst Counties and the
northwestern City of Lynchburg through 545 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boonsboro, or near Lynchburg, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Elon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 7929 3748 7934 3756 7915 3744 7908
TIME...MOT...LOC 2130Z 247DEG 16KT 3745 7924

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, Jul 15, 5:36 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sat Jul 15 2023

VAZ035-046-152200-
Amherst VA-Appomattox VA-
536 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
northwestern Appomattox and east central Amherst Counties through 600
PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverville, or near Bent Creek, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bent Creek...
and Riverville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3744 7884 3744 7895 3759 7899 3759 7892
      3754 7890 3755 7888 3754 7887 3754 7883
      3755 7882 3754 7881
TIME...MOT...LOC 2135Z 178DEG 12KT 3748 7889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Local storm report, Jul 15, 5:42 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
542 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     2 WNW Boonsboro         37.46N 79.30W
07/15/2023                   Bedford            VA   911 Call Center

            Thunderstorm winds blew down one tree on
            Beemer Trail.

&&

PJH
Special weather statement, Jul 15, 5:45 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Sat Jul 15 2023

NCZ001-002-VAZ015-152200-
Ashe NC-Alleghany NC-Grayson VA-
545 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
western Alleghany, northeastern Ashe Counties in northwestern North
Carolina and south central Grayson Counties in southwestern Virginia
through 600 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottville, or near Mouth Of Wilson, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laurel Springs...
Mouth Of Wilson...
Grassy Creek...
Scottville...
Piney Creek...
and Bridle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3642 8143 3657 8141 3662 8122 3639 8126
TIME...MOT...LOC 2144Z 269DEG 12KT 3649 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:13 PM EDTSpecial Weather StatementRNKRockingham32 min
Jul 15, 3:55 PM EDTSpecial Weather StatementRNKAshe35 min
Jul 15, 4:55 PM EDTSpecial Weather StatementRNKAshe35 min
Jul 15, 5:06 PM EDTSevere Thunderstorm WarningRNKAshe39 min
Jul 15, 5:45 PM EDTSpecial Weather StatementRNKAshe15 min
Jul 15, 6:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe26 min
Jul 15, 6:20 PM EDTAreal Flood AdvisoryRNKAshe, Watauga5 hr
Jul 15, 7:03 PM EDTSpecial Weather StatementRNKAlleghany27 min
Jul 15, 7:31 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes3 hr
Jul 15, 7:59 PM EDTAreal Flood AdvisoryRNKAlleghany, Surry3 hr

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.